Tags: Diabetes | diabetes | drug | med | risk | inflammatory | bowel

Diabetes Drugs Linked to Inflammatory Bowel Disease

Diabetes Drugs Linked to Inflammatory Bowel Disease
(Copyright DPC)

By    |   Wednesday, 28 March 2018 10:40 AM

A relatively new breed of diabetes drugs has been linked with an increased risk of inflammatory bowel disease, a digestive condition that causes stomach pain and bloating.

Researchers say the drugs, known as dipeptidyl peptidase-4 inhibitors, pose low risks, but say doctors should be aware of the potential link and take care when prescribing such medications to certain patients who may be at risk, according to the study, published in the British Medical Journal (BMJ).

“Although our findings need to be replicated, physicians should be aware of this possible association and perhaps refrain from prescribing DPP-4 inhibitors for people at high risk, such as those with a family history of disease or with known autoimmune conditions,” the researchers concluded.

The prescription medications — such as sitagliptin, linagliptin, and saxagliptin — are designed to lower high blood sugar levels in people with Type 2 diabetes who have not responded well to other drugs.

They work by blocking the DPP-4 enzyme that is involved in the body’s inflammatory response and regulates gut hormones.

But the new research, led by Laurent Azoulay at McGill University, suggests that lower serum levels of DPP-4 enzyme may be linked to increased disease activity in patients with inflammatory bowel disease.

They findings are based on an analysis from the U.K.’s Clinical Practice Research Database for 141,170 patients, who started taking diabetes drugs between 2007 and 2016.

Patients were monitored for an average of three and a half years, during which time 208 new cases of inflammatory bowel disease were recorded. Overall, the use of DPP-4 inhibitors was associated with a 75 percent increased risk of inflammatory bowel disease, compared with use of other antidiabetic drugs.

This association also increased with longer durations of DPP-4 inhibitor use.

© 2019 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-News
A new breed of diabetes drugs has been linked with an increased risk of inflammatory bowel disease, a digestive condition that causes stomach pain and bloating.
diabetes, drug, med, risk, inflammatory, bowel, disease
287
2018-40-28
Wednesday, 28 March 2018 10:40 AM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved